Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Las Vegas, NV

June 30, 2020Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jun 30, 2020, 1:46 PM PDT for Clark County, Lincoln County, Nye County, Nevada. It took effect at Jul 1, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 1:46 PM PDT (20:46 UTC)
In effect from
Jul 1, 2020, 11:00 AM PDT
Expired
Jul 1, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4041 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS85 KVEF 302046
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
146 PM PDT Tue Jun 30 2020

.Another breezy afternoon will develop Wednesday that will lead to
widespread elevated fire weather conditions but also localized
critical conditions for parts of southern Nevada. These winds are
not expected to be to the extent of our last wind event over the
weekend but could be enough to continue or worsen ongoing fires in
southern Nevada. 

NVZ461>465-011215-
/O.NEW.KVEF.FW.W.0016.200701T1800Z-200702T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
146 PM PDT Tue Jun 30 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM WEDNESDAY FOR 
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 461, 462, 463, 464,
AND 465...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Wednesday. 

* AFFECTED AREA...In Nevada...Fire weather zones 461, 462, 463, 
  464, and 465. 

* TIMING...11 AM through 8PM Wednesday.

* WIND...Sustained winds of 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...5 to 15 percent

* IMPACTS...Any fires that start will have the potential for
  spreading quickly. 

* ADDITIONAL DETAILS...Several large fires are ongoing in zones
  464 and 461 in addition to smaller fires reported. While much of
  this warning area may see winds generally below criteria during
  this time frame, these elevated winds may exacerbate ongoing 
  fires in these areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
864 
WWUS85 KVEF 011128
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
428 AM PDT Wed Jul 1 2020

.Another breezy afternoon will develop Wednesday that will lead
to widespread elevated fire weather conditions but also localized
critical conditions for parts of southern Nevada. These winds are
not expected to be to the extent of our last wind event over the
weekend but could be enough to continue or worsen ongoing fires
in southern Nevada.

NVZ461>465-020300-
/O.CON.KVEF.FW.W.0016.200701T1800Z-200702T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
428 AM PDT Wed Jul 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 461, 462, 463, 464, AND 465...

* AFFECTED AREA...In Nevada...Fire weather zones 461, 462, 463, 
  464, and 465. 

* TIMING...11 AM through 8PM Wednesday.

* WIND...Sustained winds of 20 to 25 mph with gusts up to 35 
  mph.

* HUMIDITY...5 to 15 percent

* IMPACTS...Any fires that start will have the potential for 
  spreading quickly.

* ADDITIONAL DETAILS...Several large fires are ongoing in zones 
  464 and 461 in addition to smaller fires reported. While much 
  of this warning area may see winds generally below criteria 
  during this time frame, these elevated winds may exacerbate 
  ongoing fires in these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
116 
WWUS85 KVEF 011746
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1046 AM PDT Wed Jul 1 2020

.A breezy afternoon expected today that will lead to widespread 
elevated fire weather conditions, but also localized critical 
conditions for parts of southern Nevada. These winds are not 
expected to be as strong as last weekend, but could be enough to 
continue or worsen ongoing fires in southern Nevada.

NVZ461>465-020300-
/O.CON.KVEF.FW.W.0016.200701T1800Z-200702T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
1046 AM PDT Wed Jul 1 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 461, 462, 463, 
464, AND 465...

* AFFECTED AREA...In Nevada...Fire weather zones 461, 462, 463, 
  464, and 465. 

* TIMING...11 AM through 8PM Wednesday.

* WIND...Sustained winds of 20 to 25 mph with gusts up to 35 
  mph.

* HUMIDITY...5 to 15 percent

* IMPACTS...Any fires that start will have the potential to spread
  quickly.

* ADDITIONAL DETAILS...Several large fires are ongoing in zones
  464 and 461 in addition to smaller fires reported. While much of
  this warning area may see winds generally below criteria during
  this time frame, elevated winds may exacerbate ongoing fires in
  these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
433 
WWUS85 KVEF 020328
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
828 PM PDT Wed Jul 1 2020


NVZ461>465-020430-
/O.EXP.KVEF.FW.W.0016.000000T0000Z-200702T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
828 PM PDT Wed Jul 1 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 461, 462, 463, 464, AND 465...

Winds have begun decreasing and are now under red flag warning
criteria, so the warning has been allowed to expire.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 30, 11:00 AM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 11:00 AM PDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1100 AM PDT Tue Jun 30 2020

.SYNOPSIS...A gradual warming trend will commence today as high
pressure builds across the region. Temperatures will return to
above normal territory by late in the week and will remain quite
warm over the holiday weekend and into next week. Dry conditions
are expected though some hints of monsoonal moisture may creep
into Northwest Arizona Thursday through Saturday.

&&

.SHORT TERM...through Wednesday.
Slightly warmer, but still well below average temperatures
expected today for the region. Broad troughing will replace the
passage of our most recent system keeping the region quiet today.

Moving into Wednesday, the broad trough will begin to become
influenced by a westward moving subtropical high which will have
some implications for storm chances later in the week, but before
that, surface pressure will drop Wednesday afternoon as low level
mixing is maximized over eastern NV and western UT. The GFS
depicts this most substantially yielding wind fields to reach
15-25 mph from Lincoln County north and east. NBM winds, even when
influenced by the hi-res solutions keep gusts below RFW criteria
but sustained winds of 20 mph are more likely. Will be
coordinating with fire partners on their input in regards to
ongoing fires and their resource allocation to make a decision on
an RFW for tomorrow afternoon.

.LONG TERM...Thursday through the Weekend.
The main focus for the long term period is the evolution of a
quasi-monsoonal pattern setting up as early as Thursday and
potentially through the weekend affecting northwest Arizona mainly
in our CWA.

For the last several days, EC/GEFS has been advertising a stark
increase in moisture from the Colorado River and eastward. This is
due to the aforementioned subtropical high building over the four
corners, a signal for typical monsoon set ups. The main question,
especially for Thursday is lifting mechanisms. Very marginal
dynamics will be in place for northwest Arizona and thus the main
lifting mechanism will likely be heating. Also, moisture will be
on the uptick Thursday but not reaching its maximum until Friday,
so coverage and QPF is rather low confidence, even for Mohave
County. Nevertheless, the consistent signal for PWAT values
approaching 1" and increased heating by Thursday should be enough
to warrant at least slight chance PoPs for eastern Mohave, which
were maintained on the previous forecast. Thus, did not remove
them. However, there could be a concern for dry T. Friday looks
like the best potential for thunder as PWATs are maximized east of
the Colorado River (1"+) and a marginal UL jet streak also
sets up over west-central Arizona. Thus, PoPs were increased with
thunder Friday afternoon.

Much less confidence still for over the weekend but there still
remains a non-zero potential for thunder in the same areas
Saturday and even Sunday. However, the consistent trend has been
to transition this potential farther east into Arizona keeping the
CWA PoP free. Don't argue with this in theory, but if storms come
to fruition any day, westward moving outflow could spark more
storm development farther than synoptic models are advertising.
Don't have the confidence to introduce PoPs at this point, but
would like to see some backing from hi-res models before making
that call.

&&

.FIRE WEATHER...Another welcome quiet day today for much of the
region as significant fires continue in the Spring Mountains and
Lincoln County. A few smaller fires have also started this morning
but winds remaining generally below 15 mph in most locations
should help mitigate spread. Winds do increase again tomorrow,
potentially bringing near-critical thresholds for the Spring
Mountains and Lincoln County (zones 464/461). Will be coordinating
with fire partners on the potential for RFW for tomorrow afternoon
in these locations as sustained 20 mph looks most likely there.

&&

.AVIATION...For McCarran...Minimal impacts expected today for
McCarran. Mostly light and variable winds are expected across the
Valley, but generally favoring an easterly direction. Not much
change overnight but winds will be increasing late morning
tomorrow which may be a complication for configurations with
180-150 degree direction through the afternoon. Skies should be
SKC-FEW throughout the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Minimal impacts expected today across the region.
Winds do increase towards the end of the TAF period, with gust
potential to 20-25 kts, mainly for KDAG/KEED/KIFP, but otherwise
light winds and SKC-FEW are expected through the next 24 hours.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.